Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

What are the treatment available for idiopathic thrombocytopenic purpura?

Sep 2012
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1416 Questions
I'd like to know if there are new treatments for Idiopathic Thrombocytopenic Purpura for my son . He is 30 yrs. old.
Posted Thu, 28 Feb 2013 in Blood Disorders
Answered by Dr. Das Arindam 33 minutes later

Thank you for posting a query.

Look, idiopathic thrombocytopenic purpura is a disease caused by destruction of the platelets. In this disease the main concern is low platelet count.

Now, your son has already treated with intravenous immunoglobulin. So, next option is steroid. It cannot be stopped without having proper reason to do that.

If he is experiencing side effects of steroids, then some other treatment modalities are available. I am discussing them one by one.

Splenectomy is the first option. But in that case, postoperative complications due to infections are very hazardous. So, decision of operation should be taken very cautiously.

Some newer drug is available in USA – eltrombopag and romiplostim. They are helpful to increase the platelet count. It has been proved in clinical trials. Some important side effects are headache, joint or muscle pain, dizziness, nausea or vomiting, and an increased risk of blood clots.

Among the two options, the decision to choose the right one is solely dependent on your treating doctor. The decision should be taken after comparing the effects and side effects of the treatment options. The clinical features and platelet counts are also important.

So, consult with the treating doctor for further management.

Hope this information suffices. Let me know, if you have any more question.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor